What is tardive dyskinesia?
Tardive dyskinesia is the medical term for delayed abnormal movement. It is characterized by repeated and involuntary motions, primarily in the face and fingers. These motions may include grimacing, sticking out the tongue, rapid blinking of the eyes, pursing or smacking the lips, and twitching of the fingers. Symptoms may also be present in the arms, legs or trunk.
Tardive Dyskinesia Spotlight
Tardive dyskinesia usually occurs as an uncommon, but serious, side effect of extended use of neuroleptic drugs, which are prescribed for the treatment of psychiatric and neurological disorders. However, tardive dyskinesia can occur after as little as six weeks of use. The majority of the neuroleptic drugs that cause tardive dyskinesia are older neuroleptic drugs, such as chlorpromazine, fluphenazine, haloperidol and trifluoperazine. Current neuroleptic drugs are less likely to cause tardive dyskinesia.
Tardive dyskinesia is primarily treated by stopping use of the medication that caused the symptoms. Your heath care provider may prescribe a new drug to replace the medication that was discontinued. Symptoms may disappear after the medication is stopped, especially if tardive dyskinesia is diagnosed early. In some cases, however, symptoms may be permanent or become worse even after the medication is stopped. Outcomes are better the earlier you are diagnosed and treated, so is important to contact your heath care provider as soon as you detect symptoms.
In some cases, tardive dyskinesia can accompany symptoms of a serious condition. Seek immediate medical care (call 911) for serious symptoms, such as seizures.
Seek prompt medical care if you are being treated for tardive dyskinesia but symptoms recur or are persistent.
What are the symptoms of tardive dyskinesia?
Symptoms of tardive dyskinesia include involuntary motions. These motions primarily occur in the face and fingers, but may also be present in the arms, legs and trunk. The motions are often repetitive and occur without purpose.... Read more about tardive dyskinesia symptoms
What causes tardive dyskinesia?
Tardive dyskinesia occurs primarily as a rare, but serious, side effect of neuroleptic drugs. Neuroleptic drugs are prescribed for the treatment of psychiatric, gastrointestinal and neurological disorders. Tardive dyskinesia usually occurs after months to years of neuroleptic drug use, but in some cases, it may begin after only six weeks of use.... Read more about tardive dyskinesia causes
How is tardive dyskinesia treated?
Tardive dyskinesia is primarily treated by stopping the medication that caused the symptoms. Your heath care provider may prescribe a new drug to replace the function of the medication that was terminated.... Read more about tardive dyskinesia treatments